Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 82, NWS Norman, OK

May 23, 2019Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at May 23, 2019, 9:43 PM CDT for Harper County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 9:43 PM CDT (02:43 UTC)
Expired
May 23, 2019, 10:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Harper County, OK

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

417 
WFUS54 KOUN 240243
TOROUN
OKC059-240315-
/O.NEW.KOUN.TO.W.0082.190524T0243Z-190524T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
943 PM CDT Thu May 23 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southwestern Harper County in northwestern Oklahoma...

* Until 1015 PM CDT.
    
* At 943 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southwest of Laverne, moving northeast at 35 
  mph. People near Laverne and Log Cabin Corner should again take 
  shelter now.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Laverne and May. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3686 9968 3662 9952 3659 9996 3659 10000
      3668 10000
TIME...MOT...LOC 0243Z 241DEG 30KT 3662 9996 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

..speg.
2 follow-up statements
029 
WWUS54 KOUN 240254
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
954 PM CDT Thu May 23 2019

OKC059-240315-
/O.CON.KOUN.TO.W.0082.000000T0000Z-190524T0315Z/
Harper OK-
954 PM CDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHWESTERN HARPER COUNTY...
    
At 953 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Laverne, moving northeast at 25 mph. People in 
Laverne again need to be in shelter.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Laverne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3669 9957 3663 9992 3669 9996 3686 9968
TIME...MOT...LOC 0253Z 232DEG 24KT 3668 9989 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

..speg.
082 
WWUS54 KOUN 240315
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1015 PM CDT Thu May 23 2019

OKC059-240323-
/O.EXP.KOUN.TO.W.0082.000000T0000Z-190524T0315Z/
Harper OK-
1015 PM CDT Thu May 23 2019

...THE TORNADO WARNING FOR SOUTHWESTERN HARPER COUNTY WILL EXPIRE AT
1015 PM CDT...
                
The rotation with the storm southwest of Buffalo that prompted the 
tornado warning has weakened. Therefore, the warning will be allowed 
to expire. However, the storm remains severe and could potentially 
develop circulation again, so residents of central and eastern 
Harper County should remain alert.

LAT...LON 3669 9957 3663 9992 3669 9996 3686 9968
TIME...MOT...LOC 0313Z 241DEG 30KT 3675 9973 

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 7:40 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 23, 7:40 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
740 PM CDT Thu May 23 2019

.UPDATE...
Adjusted / reduced PoPs through Friday morning.

&&

.DISCUSSION...
Convection has been slow to move out of the panhandle this
evening. Expectation is still for this line of storms to move
eastward through much of Oklahoma, though some uncertainty exists
as to how far east the line will make it. Tightened up PoPs to be
more in line with current radar trends and CAMs.

&&

.PREV DISCUSSION... /issued 628 PM CDT Thu May 23 2019/

AVIATION...
Current expectation is for panhandle storms to approach KWWR after
06Z. Any eastward progression of storms from there is much more
uncertain, so left mention out of the rest of the TAF sites.
Marginal llws may affect KPNC as surface winds weaken overnight.
MVFR to IFR ceilings are expected to build in overnight, then
slowly lift tomorrow.

Day

PREV DISCUSSION... /issued 325 PM CDT Thu May 23 2019/

DISCUSSION...
A warm front across far northern Oklahoma is making decent
progress to the north this afternoon. Slightly better development
has occurred along the front over the past few hours, especially
across northwest Oklahoma where mid-level temperatures are
slightly cooler. Farther west, the boundary is nearly stationary
across parts of the Texas Panhandle where better convective
development is occurring. Further development will occur through
the late afternoon and evening, especially in the Panhandles, as a
trough lifts northeast across the southern and central Rockies.
Storms should eventually move into parts of western Oklahoma and
perhaps western north Texas during the evening and overnight. At
this time, it appears the current Flood Watch highlights the area
with the greatest risk of flooding.

Overall, the southern Plains will remain in southwest flow
through the holiday weekend, with a mid level ridge over the
southeastern United States. Models suggest a minor wave will skirt
the Panhandles late Saturday with perhaps a better wave
approaching late Sunday into early Monday. With this, storms
should mainly develop to our west during the afternoon and impact
western and northern Oklahoma during the evening and overnight.

A more significant trough will approach the southern and central
Plains around Tuesday of next week. Severe storms and heavy
rainfall will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  81  68  81 /  40  30  30  20
Hobart OK         69  81  66  81 /  50  50  50  30
Wichita Falls TX  73  85  69  84 /  20  20  30  20
Gage OK           61  75  63  80 /  60  50  50  40
Ponca City OK     70  80  69  80 /  50  60  30  30
Durant OK         72  85  69  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday afternoon for OKZ004>012-014>017-021.

TX...None.
&&

14/30
Hazardous weather outlook, May 23, 8:15 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
815 PM CDT Thu May 23 2019

OKZ004>048-050>052-TXZ083>090-250115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
815 PM CDT Thu May 23 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
western and northern Oklahoma. There is also a slight risk of
severe thunderstorms across southwest and parts of central
Oklahoma and a small portion of western north Texas.

Storms in the panhandles are expected to advance into western
Oklahoma this evening. Flooding, large hail, and damaging winds
are the primary concern. Isolated tornadoes are also possible,
primarily across far northwestern Oklahoma.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region and any residual flooding ongoing from rainfall
earlier this week. The highest risk for additional heavy rainfall
and flooding is across west central and northwest Oklahoma this
evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western and northern Oklahoma should prepare for severe weather
operations Tuesday evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a risk of severe thunderstorms across parts of northern
and western Oklahoma Friday as well as Saturday. The most likely
time for severe storms on Friday will be during the afternoon into
the evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 23, 7:43 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
743 PM CDT Thu May 23 2019

OKZ004-009-240115-
Harper OK-Ellis OK-
743 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 815 PM CDT...

AT 740 PM CDT, a severe thunderstorm with a history of producing
tornadoes was located 6 miles northeast of Lipscomb in the eastern
Texas panhandle, moving northeast at 40 MPH. If this storm maintains
its intensity it will move into far western Ellis county around 8
pm and warnings will likely be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3662 10000 3676 9982 3623 9979 3621 10000
TIME...MOT...LOC 0040Z 240DEG 34KT 3632 10022

30
Local storm report, May 23, 8:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TORNADO          7 SW LAVERNE            36.64N 99.99W
05/23/2019                   HARPER             OK   BROADCAST MEDIA

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTSpecial Weather StatementOUNEllis32 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningOUNEllis, Harper45 min
May 23, 8:30 PM CDTTornado Warning Tornado observedOUNEllis, Harper45 min
May 23, 9:04 PM CDTTornado Warning Considerable damage threatOUNHarper41 min
May 23, 9:34 PM CDTTornado WarningOUNHarper41 min
May 23, 9:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper52 min
May 23, 10:11 PM CDTAreal Flood AdvisoryOUNHarper3 hr
May 23, 10:31 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min
May 23, 10:42 PM CDTTornado WarningOUNHarper, Woods17 min
May 23, 11:45 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward45 min
May 24, 12:34 AM CDTSpecial Weather StatementOUNEllis, Harper26 min
May 24, 1:04 AM CDTSpecial Weather StatementOUNHarper41 min
May 24, 1:19 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward41 min
May 24, 1:58 AM CDTSpecial Weather StatementOUNWoods32 min
May 24, 2:03 AM CDTSpecial Weather StatementOUNEllis, Woodward27 min
May 24, 2:16 AM CDTAreal Flood WarningOUNHarper7 hr
May 24, 2:24 AM CDTSpecial Weather StatementOUNRoger Mills36 min
May 24, 2:27 AM CDTSpecial Weather StatementOUNWoodward33 min
May 24, 2:37 AM CDTAreal Flood WarningOUNEllis, Woodward7 hr
May 24, 2:57 AM CDTSpecial Weather StatementOUNRoger Mills33 min
May 24, 3:23 AM CDTSpecial Weather StatementOUNDewey, Woods, Woodward37 min
May 24, 3:25 AM CDTSpecial Weather StatementOUNAlfalfa35 min
May 24, 4:17 AM CDTSpecial Weather StatementOUNAlfalfa28 min
May 24, 4:39 AM CDTFlood WatchOUNKingfisher, Noble3 days
May 24, 4:57 AM CDTSpecial Weather StatementOUNBlaine33 min
May 24, 5:22 AM CDTSpecial Weather StatementOUNKingfisher38 min
May 24, 5:57 AM CDTSpecial Weather StatementOUNKingfisher33 min
May 24, 6:13 AM CDTSpecial Weather StatementOUNBlaine32 min
May 24, 6:23 AM CDTSpecial Weather StatementOUNCuster37 min
May 24, 6:33 AM CDTSpecial Weather StatementOUNBlaine27 min
May 24, 6:46 AM CDTSpecial Weather StatementOUNHarmon29 min
May 24, 6:54 AM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Major3 hr
May 24, 6:56 AM CDTSpecial Weather StatementOUNGarfield34 min
May 24, 7:22 AM CDTSpecial Weather StatementOUNKingfisher38 min
May 24, 7:28 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
May 24, 7:34 AM CDTSpecial Weather StatementOUNBlaine26 min
May 24, 7:45 AM CDTFlash Flood WarningOUNGarfield, Kay, Noble3 hr
May 24, 7:53 AM CDTFlash Flood WarningOUNBlaine, Garfield, Kingfisher3 hr
May 24, 8:51 AM CDTAreal Flood AdvisoryOUNKingfisher, Logan, Noble, Payne4 hr
May 24, 9:15 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer4 days
May 24, 9:18 AM CDTRiver Flood WarningOUNCanadian, Cleveland, Grady, McClain3 days
May 24, 9:20 AM CDTRiver Flood WarningOUNCleveland, McClain4 days
May 24, 10:45 AM CDTAreal Flood WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Logan and 2 more12 hr
May 24, 11:00 AM CDTFlood WatchOUNCaddo, Canadian, Comanche, Greer, Harmon, Jackson and 6 more65 hr
May 24, 1:17 PM CDTSpecial Weather StatementOUNEllis, Woodward28 min
May 24, 1:32 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward43 min
May 24, 2:05 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward40 min
May 24, 2:13 PM CDTSpecial Weather StatementOUNKingfisher32 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningOUNWoods30 min
May 24, 2:32 PM CDTRiver Flood WarningOUNGrant, Kay5 days
May 24, 2:39 PM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major56 hr
May 24, 2:41 PM CDTRiver Flood WarningOUNLogan, Payne4 days
May 24, 2:47 PM CDTRiver Flood WarningOUNCuster, Washita3 days
May 24, 2:51 PM CDTSpecial Weather StatementOUNRoger Mills24 min
May 24, 2:59 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills46 min
May 24, 3:00 PM CDTRiver Flood WarningOUNBlaine, Canadian3 days
May 24, 3:37 PM CDTSpecial Weather StatementOUNMajor23 min
May 24, 3:40 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward35 min
May 24, 3:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Major, Woods30 min
May 24, 3:57 PM CDTSpecial Weather StatementOUNDewey33 min
May 24, 4:00 PM CDTSpecial Weather StatementOUNEllis30 min
May 24, 4:02 PM CDTSpecial Weather StatementOUNGrant28 min
May 24, 4:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major47 min
May 24, 4:26 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward49 min
May 24, 4:29 PM CDTSpecial Weather StatementOUNDewey31 min
May 24, 4:30 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major60 min
May 24, 4:43 PM CDTSpecial Weather StatementOUNCuster32 min
May 24, 4:46 PM CDTSpecial Weather StatementOUNJackson29 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey52 min
May 24, 4:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major48 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson54 min
May 24, 5:10 PM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble4 hr
May 24, 5:15 PM CDTSpecial Weather StatementOUNKiowa30 min
May 24, 5:20 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Dewey, Kingfisher and 1 more4 hr
May 24, 5:20 PM CDTSpecial Weather StatementOUNWashita25 min
May 24, 5:22 PM CDTSevere Thunderstorm WarningOUNKay, Noble38 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman42 min
May 24, 5:31 PM CDTSpecial Weather StatementOUNWoods29 min
May 24, 5:35 PM CDTFlash Flood WarningOUNBlaine, Custer, Dewey, Major3 hr
May 24, 5:38 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant52 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.